Tornadoes · United States · Illinois · 2023

Unrated tornado, Marietta, Illinois, August 26, 2023

This Unrated tornado ran 0.5 miles across Fulton County on August 26, 2023, touching down at 2:40 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 26, 2023
Touchdown
2:40 PM CDT (19:40 UTC)
Lifted
2:45 PM CDT (19:45 UTC)
On the ground
5 minutes
Path length
0.5 miles (0.8 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Fulton County
Touchdown point
40.490, -90.403
Lift-off point
40.483, -90.401
Record number
2308261340-01

The damage survey

2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry.

  • Fulton County EMA reports brief landspout tornado near Belville Rd and Co Rd 34.
  • Fulton County EMA reports brief landspout tornado 2 S of Marietta.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A weak surface boundary was draped across the region on August 26. Thunderstorms developed and sagged south along the boundary during the early afternoon, and two brief landspout tornadoes were observed in Fulton County. Neither landspout produced any damage, and thus both were rated EF-Unknown.

The emergency manager observed a brief landspout tornado two miles south of Marietta.

A brief landspout tornado was observed near County Road 34 and Belville Road in rural Fulton County. No damage was observed, so an intensity rating could not be assigned.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS ILX issued a tornado warning for this county at 19:30 UTC, 10 minutes before the tornado touched down, in force until 20:00 UTC.

Issued (UTC)ExpiredProductOffice
19:30 UTC20:00 UTCTornado WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:27 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Aug 26, 2:10 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 26, 2:10 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
210 PM CDT Sat Aug 26 2023

.SYNOPSIS...
Issued at 210 PM CDT Sat Aug 26 2023

Widely scattered showers and thunderstorms will continue across
all of central Illinois this afternoon...with rain chances
shifting south of a Rushville to Mattoon line by early evening.
After a cold front passes tonight, much cooler and less humid
weather will be on tap for Sunday with high temperatures only
reaching the upper 70s and lower 80s.

&&

.SHORT TERM... (Tonight and Sunday)
Issued at 210 PM CDT Sat Aug 26 2023

18z/1pm surface analysis shows a cold front extending from
northern Indiana to northern Missouri. Scattered thunderstorms
have developed along the front as well as further southeast along
an outflow boundary extending from near Decatur to Lawrenceville.
Given sufficient convergence/vorticity, latest SPC mesoanalysis
shows a non-supercell tornado parameter of 0.5 to 1.5 along the
boundary. As a result, there have been a few reports of funnel
clouds beneath developing showers. Have therefore issued an SPS
highlighting the possibility of funnel clouds through the
afternoon from Lincoln/Clinton/Monticello southeastward to
Newton/Robinson. Widely scattered showers/storms will linger
along/south of the cold front for the next several hours...with
rain chances shifting south of a Rushville to Mattoon line by
early evening. Think the front will push far enough south to end
PoPs across the entire KILX CWA by midnight. Overnight lows will
range from the upper 50s far north around Galesburg and Lacon to
the upper 60s south of I-70. After some lingering morning cloud
cover, skies will become mostly sunny by Sunday afternoon as
northeasterly winds bring cooler/drier air into the region. High
temperatures will be considerably cooler than they have recently
been...with upper 70s everywhere north of I-70 and lower 80s
further south.

Barnes

.LONG TERM...  (Monday through Next Saturday)
Issued at 210 PM CDT Sat Aug 26 2023

Quiet weather will prevail through the extended. A series of
short-waves dropping southward out of Canada will carve a
significant upper trough over the Great Lakes/Ohio River Valley
early next week. This will ensure a stretch of below normal
temperatures with highs in the upper 70s and lower 80s Monday
through Thursday. Will need to keep an eye on a vigorous wave
diving through Michigan on Tuesday, as the potential exists for a
few showers as far southwest as central Illinois. After that, the
upper trough will quickly lift into eastern Canada and heights
will rise markedly by next weekend. As a result, temperatures will
climb back into the middle to upper 80s on Friday and perhaps into
the lower 90s by next Saturday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1221 PM CDT Sat Aug 26 2023

Winds are being impacted by outflow from storms south of the
terminals early this afternoon, resulting in west/southwest or
variable flow at SPI and DEC, but a cold front will turn winds NW
at all locations over the next couple hours. A few isolated storms
are possible near the front, then precip chances should diminish
behind the front. Winds will gust to near 20 kt at times through
sunset. There is potential for MVFR ceilings to return overnight,
but confidence is low at this time.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 26, 12:20 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1220 PM CDT Sat Aug 26 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271730-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1220 PM CDT Sat Aug 26 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

A few isolated storms will be possible through the afternoon. Severe
storms are not expected but brief, locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

In the hours before

Local storm report, Aug 26, 12:23 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1223 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Rain             3 N Greenview           40.13N 89.74W
08/25/2023  M1.44 inch       Menard             IL   Mesonet

            Mesonet station GREI2 3.3 N Greenview.

0546 AM     Rain             2 SW Latham             39.95N 89.19W
08/26/2023  M1.35 inch       Logan              IL   Public

            SWOP observer reported 1.35 inches for storm
            total rainfall.

0600 AM     Rain             Robinson                39.01N 87.74W
08/26/2023  M2.00 inch       Crawford           IL   Mesonet

0653 AM     Rain             Lawrenceville Airport   38.76N 87.60W
08/26/2023  M1.53 inch       Lawrence           IL   ASOS

            ASOS station KLWV Lawrenceville AP.

0653 AM     Rain             Coles County Airport    39.47N 88.27W
08/26/2023  M1.76 inch       Coles              IL   ASOS

            ASOS station KMTO Coles Co. Mem AP.

0719 AM     Rain             1 N Windsor             39.45N 88.60W
08/26/2023  M1.12 inch       Shelby             IL   CO-OP Observer

            Reported 1.12 inches as the storm total
            rainfall overnight.

0728 AM     Rain             1 SSW Pana              39.37N 89.09W
08/26/2023  M1.00 inch       Christian          IL   CO-OP Observer

            1.00 inch storm total rainfall reported by
            CO-OP.

0826 AM     Rain             3 S Moweaqua            39.59N 89.02W
08/26/2023  M1.02 inch       Shelby             IL   CO-OP Observer

            Storm total rainfall from CO-OP observer.

0935 AM     Rain             Cisco                   40.01N 88.73W
08/26/2023  M1.14 inch       Piatt              IL   CO-OP Observer

            Storm total rainfall.

&&
Local storm report, Aug 26, 12:40 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1240 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     2 W Riverton            39.85N 89.58W
08/25/2023                   Sangamon           IL   Cocorahs

            Multiple large branches snapped off of trees
            across the street from the CoCoRaHS observer
            site.

1231 PM     Rain             3 NW Peoria             40.77N 89.67W
08/26/2023  M1.30 inch       Peoria             IL   NWS Employee

1235 PM     Rain             3 NE Norwood            40.74N 89.67W
08/26/2023  M3.50 inch       Peoria             IL   Public

            Former media partner observed 3.5 inches of
            rainfall within an hour.

&&
Special weather statement, Aug 26, 1:37 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
137 PM CDT Sat Aug 26 2023

ILZ042>044-053>056-062-063-067-068-261945-
Logan-De Witt-Piatt-Macon-Moultrie-Douglas-Coles-Cumberland-Clark-
Jasper-Crawford-
Including the cities of Lincoln, Clinton, Monticello, Decatur,
Sullivan, Tuscola, Charleston, Mattoon, Greenup, Marshall, Newton,
and Robinson
137 PM CDT Sat Aug 26 2023

...FUNNEL CLOUDS SIGHTED OVER COOKS MILLS...

At 135 PM, emergency management reported a funnel cloud near Cooks
Mills.

Atmospheric conditions exist that favor the possible formation
of weak circulations along a pre-existing boundary. Some of these
circulations are occurring underneath developing showers and
thunderstorms, where a funnel cloud may develop. Once the rain
begins, the funnel cloud usually dissipates.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

Deubelbeiss
Local storm report, Aug 26, 2:20 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
220 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Rain             3 NW Peoria             40.77N 89.67W
08/26/2023  M2.21 inch       Peoria             IL   NWS Employee

            Corrects previous rain report from 3 NW
            Peoria.

&&

RD
Local storm report, Aug 26, 2:22 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
222 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     Rain             3 NNW West Peoria       40.74N 89.65W
08/26/2023  M4.00 inch       Peoria             IL   Public

&&
Local storm report, Aug 26, 2:35 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
235 PM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tornado          2 S Marietta            40.47N 90.39W
08/26/2023                   Fulton             IL   Emergency Mngr

            Fulton Co EMA relays report of brief
            landspout tornado.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

7.7 hours before the tornado, 126 km from the path. August 26, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 634 joules per kilogram, CIN -48, lifted condensation level 867 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2023-08-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 17 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
106 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

4.3 hours after it, 126 km from the path. August 27, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -6, lifted condensation level 904 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2023-08-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -20 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
77 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the touchdown began at 19:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:30 UTCTORNADO2 S MariettaFulton, ILFulton Co EMA relays report of brief landspout tornado.
19:40 UTCTORNADO1 Ssw MariettaFulton, ILAnother brief landspout tornado observed near Co Rd 34 and Belville Rd in rural Fulton Co.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of August 26, 2023

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 262:30 PM CDTEF0Fulton, IL0.420

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.